Alert archive / South Dakota / Tornado Warnings in 2010

Tornado Warning 35, NWS Sioux Falls, SD

July 6, 2010Brule County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jul 6, 2010, 4:26 PM CDT for Brule County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2010, 4:26 PM CDT (21:26 UTC)
Expired
Jul 6, 2010, 5:00 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Brule County, SD

The radar

The Sioux Falls radar (KFSD), 191 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:52 PM CDTHAIL 17 Sse Pukwana, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WFUS53 KFSD 062126
TORFSD
SDC015-062200-
/O.NEW.KFSD.TO.W.0035.100706T2126Z-100706T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT TUE JUL 6 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 500 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
  DANGEROUS STORM WAS LOCATED 11 MILES SOUTHEAST OF CHAMBERLAIN...AND
  MOVING SOUTHEAST AT 15 MPH.

* THIS TORNADIC STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
  BRULE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4371 9894 4350 9901 4359 9934 4376 9927
TIME...MOT...LOC 2126Z 293DEG 15KT 4366 9920

$$

MJF
1 follow-up statement
834 
WWUS53 KFSD 062137
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT TUE JUL 6 2010

SDC015-062200-
/O.CON.KFSD.TO.W.0035.000000T0000Z-100706T2200Z/
BRULE SD-
437 PM CDT TUE JUL 6 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN BRULE COUNTY
UNTIL 500 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS 
STORM WAS LOCATED 12 MILES SOUTHEAST OF CHAMBERLAIN...MOVING EAST AT 
15 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN BRULE COUNTY.

AT 421 PM...IT APPEARED FROM STREAMING VIDEO THAT A TORNADO BRIEFLY 
TOUCHED DOWN IN SOUTH CENTRAL BRULE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4359 9931 4376 9926 4371 9894 4353 9900
TIME...MOT...LOC 2136Z 282DEG 15KT 4366 9916

$$

MJF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 6, 4:08 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 6, 4:08 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT TUE JUL 6 2010

.DISCUSSION...
CONVECTION BREAKING OUT RIGHT ON TRACK WITH THE SHORT RANGE HRRR
MODEL IN SCNTRL SD...AND CONCERN IN THE SHORT TERM LARGELY ON THE
SEVERE WEATHER AND HEAVY RAIN THREAT. MID AFTERNOON SFC ANALYSIS
INDICATES BNDRY SHARPENING UP THRU SCNTRL SD...WITH MOISTURE TONGUE
WRAPPED FROM BACKED SERN SD/NERN NEBRASKA FLOW. THIS HAS RESULTED IN
ARND 2000 J/KG MLCAPE...ONLY WKLY CAPPED. SHEAR PARAMETERS ARE EVEN
A BIT BETTER AT LOW LVLS THAN EARLIER PROGGED...WITH A GREATLY
TURNING AND STRONGER WIND FLOW THRU LOWEST 2KM.  LOWER BRULE AREA
REALLY A FOCUS FOR BEST OVERLAP OF EXISTING LOW LVL VORTICITY WITHIN
FRONTOGENETIC ZONE...AND 0-3KM CAPE. TOR WATCH WAS ISSUED SHORTLY
AFT 2PM.  SHEAR DOES NOT SEEM TO SUPPORT MOTION SUGGESTED BY HRRR
WHICH RACES SUPERCELLULAR STRUCTURES INTO THE KFSD AREA BY 01Z...BUT
RATHER WOULD SUGGEST A MODEST EWRD PROGRESSION TO AREA OF CONVECTION.
THIS SFC BASED CONVECTION WOULD THEN PERHAPS FIND A WEAKENING OF
COVERAGE LATER THIS EVENING AS WAVE STARTS TO SHEAR NEWRD THRU ND.
ADDITIONAL IMPULSE REINFORCES FRONTAL LINEAR FORCING LATER TONIGHT...
AND INCREASED POPS LATER ON IN NIGHT TO REFLECT STRONGER FORCING AS
BODILY TROUGH PUSHES EWRD LATE NIGHT.

ALSO A HEAVY RAIN THREAT AS DEEPER WIND MOTION HAS STRONGLY PARALLEL
COMPONENT TO BOUNDARY. FOR THE TIME...DID NOT ISSUE FFA AS STORMS
SHUD BE A BIT MORE DISCRETE TO START...BUT EVENING ACTION MAY SET UP
ADDITIONAL PROBLEMS FOR LATER NIGHT ACTIVITY...AND CAN ADDRESS AFTER
THE SHORT TERM SVR THREAT. /CHAPMAN

WEDNESDAY LOOKS LIKE A DAY WITH THE POTENTIAL FOR OCCASIONAL SHOWERS
AND THUNDERSTORMS THROUGHOUT THE DAY WITH LITTLE IN THE WAY OF
CAPPING AND A WEAK AND MOIST SFC BOUNDARY HANGING AROUND. THE THREAT
FOR SEVERE FAIRLY MINIMAL...BUT WOULD NOT BE SURPRISED AT A FEW
ISOLATED HAILER OR HIGH WIND REPORTS. INITIALLY THE BETTER CHANCE
SHOULD BE CONFINED TO THE NORTHWEST HALF OF THE CWA...SO DECREASED
HIGHS A SMIDGE...WHILE INCREASING A BIT OVER THE SOUTHEAST HALF AS
THE THREAT FOR THUNDERSTORMS SHOULD BE LATER. DID INCREASE TO 60-70
POPS FOR THE ENTIRE AREA THROUGH THE DAY.

BY WEDNESDAY NIGHT THE MAIN THREAT WILL BE LIFTING OUT SO HAVE POPS
MAINLY ALONG AND EAST OF I29 IN THE EVENING. AFTER THIS SHOULD BE
CLEARING SKIES AND DECREASING HUMIDITY. LOWS LIKELY IN THE 50S.

THURSDAY AND FRIDAY LOOK LIKE VERY NICE DAYS WITH NO MAJOR THREAT
FOR THUNDERSTORMS...WINDS MAINLY UNDER 15 MPH AND MOSTLY SUNNY
SKIES.LOWS IN THE 50S AND HIGHS IN THE 80S.

IN THE LATTER PERIODS(SAT/TUE)...OVERALL LOOKS LIKE THE POTENTIAL TO
CONTINUE WITH A RELATIVELY BUSY PATTERN. GENERALLY FAST WEST TO
NORTHWEST FLOW EXPECTED ALOFT WITH SOME POORLY AGREED UPON TROFING
SOMETIME OVER THE WEEKEND. SO...WILL NEED LOW END POPS FOR MUCH OF
THE PERIOD WITH THIS PATTERN...AND EXPECT TEMPERATURES TO BE NEAR
NORMAL THROUGHOUT. SATURDAY NIGHT INTO SUNDAY DOES LOOK LIKE A
PERIOD WHERE TEMPERATURES COULD BE A LITTLE ABOVE NORMAL ASSUMING
THUNDERSTORMS ARE NOT TOO WIDESPREAD. /08

&&

.AVIATION...
CONVECTIVE POTENTIAL LARGEST CHALLENGE TO TAFS.  MAIN AREA UNDER THE
GUN FOR SFC THREAT WOULD BE KHON AND AREAS FROM JAMES VALLEY AND
WWRD THRU THE EARLY EVNG. THE CONVECTIVE ACTIVITY WILL LIKELY
PRODUCE HEAVY RAIN REDUCING VISIBILITIES BRIEFLY BLO 1SM...BUT
TAFWISE WOULD SEEM THAT 2SM WOULD BE SUFFICIENT. THESE STORMS WILL
AFFECT THE KHON TERMINAL AFTER 22Z...AND TOWARD/AFT 12Z WEDNESDAY AT
THE KFSD AND KSUX TERMINALS. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 6, 11:45 AM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT TUE JUL 06 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1145 AM CDT TUE JUL 06 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
INITIAL DEVELOPMENT OF THUNDERSTORMS IS EXPECTED VERY LATE THIS
AFTERNOON INTO EARLY EVENING FROM THE MID JAMES VALLEY TOWARD THE
LOWER BRULE AREA.  EARLY DISCRETE STORMS WILL BE CAPABLE OF HAIL
TO GOLF BALL SIZE...WIND GUSTS TO 65 MPH...AND EVEN A BRIEF
TORNADO.  THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS
THROUGH THE EVENING HOURS...WITH THE THREAT TRANSITIONING TO MORE
DAMAGING WIND AND HAIL TO QUARTER SIZE MOVING EAST TOWARD DE
SMET...MITCHELL...AND LAKE ANDES.  THE SLOW EASTWARD MOVEMENT OF
STORMS OVERNIGHT WILL ALSO CONTRIBUTE TO A HEAVY RAINFALL
THREAT...WITH ANOTHER INCH TO TWO OF RAINFALL POSSIBLE FOR
LOCATIONS WEST OF A DE SMET TO LAKE ANDES LINE.

FLOODING...
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE.
ELSEWHERE...RIVERS CONTINUE TO FALL. THE LITTLE SIOUX RIVER NEAR
LINN GROVE WILL ALSO BE IN FLOOD UNTIL MID WEEK. ADDITIONAL HEAVY
RAINFALL OVER THE NEXT DAY OR TWO COULD STALL OR REVERSE FALLING
TRENDS IN AREA RIVER LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST OVER
THE AREA THROUGH WEDNESDAY. LOCALLY HEAVY RAIN WILL BE
POSSIBLE...ALONG WITH ISOLATED SEVERE STORMS MAINLY SOUTHEAST OF
A LINE FROM MARSHALL TO YANKTON...BUT A WIDESPREAD SEVERE WEATHER
THREAT IS NOT EXPECTED.

THE PATTERN WILL STILL BE FAVORABLE FOR A FEW SEVERE OR HEAVY
THUNDERSTORMS AT TIMES FROM LATE SATURDAY INTO NEXT WEEK...MAINLY
IN THE NIGHTTIME HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE
JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 6, 4:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT TUE JUL 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             5 S CHAMBERLAIN         43.73N 99.31W
07/06/2010  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Jul 6, 4:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT TUE JUL 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 S CHAMBERLAIN         43.78N 99.32W
07/06/2010  E1.00 INCH       BRULE              SD   PUBLIC

&&

KWEISSER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:59 AM CDTRiver Flood WarningFSDMcCook4 days
Jul 6, 3:29 PM CDTSevere Thunderstorm WarningFSDBrule46 min
Jul 6, 3:46 PM CDTTornado WarningFSDBrule44 min
Jul 6, 4:13 PM CDTSevere Thunderstorm WarningFSDBrule47 min
Jul 6, 4:59 PM CDTTornado WarningFSDBrule46 min
Jul 6, 5:41 PM CDTTornado WarningFSDAurora, Brule, Charles Mix49 min
Jul 6, 5:43 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas47 min
Jul 6, 6:28 PM CDTTornado WarningFSDAurora, Brule, Charles Mix, Douglas47 min

Nearby

Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.